Osteoporosis drugs to carry fracture risk warning in US

Osteoporosis bone Bisphosphonates slow down bone turnover

Related Stories

US regulators are warning patients that drugs used to protect brittle bones may increase fracture risk in rare cases.

The Food and Drugs Administration (FDA) says all drugs in the bisphosphonate class must carry an alert on their label about this unusual side effect.

They say patients should keep taking the pills unless they are told by their doctor to stop.

In the UK, only one bisphosphonate drug - alendronate - carries the warning but regulators are reviewing this decision.

Nearly three million people in the UK have osteoporosis, a condition that makes the bones brittle and causes about 230,000 fractures a year.

Bisphosphonates are given to more than half a million of these patients in a bid to strengthen their bones and reduce their risk of a fracture.

But experts are becoming increasingly concerned that the drugs may cause the very thing they are trying to prevent after finding a link between their use and an unusual type of leg fracture.

Start Quote

At present it is uncertain whether these fractures are directly related to treatment but an association has not been excluded”

End Quote A spokesman for the National Osteoporosis Society

The FDA says it is not clear whether bisphosphonates are the cause of these thigh bone breaks, but they are concerned enough to tell manufacturers to add warnings to medication packets.

FDA medical officer Theresa Kehoe said they would continue to monitor the safety of the drugs, adding: "In the interim, it's important for patients and health care professionals to have all the safety information available when determining the best course of treatment for osteoporosis."

The FDA says patients should keep taking their medication unless they are advised by their doctor to stop.

Under review

The UK's drug regulator, the Medicines and Healthcare Products Regulatory Agency (MHRA), said it had begun to look at the possible increased risk of fractures in patients taking bisphosphonates in case it was an effect common to all members of that drug family, not just alendronate.

A spokeswoman said: "The committee will now review all available data thoroughly, including published data, non-clinical and clinical data, and post-marketing reports, to clarify whether atypical stress fractures are a class effect of bisphosphonates, and will assess their impact on the balance of risks and benefits of these medicines."

A spokesman for the National Osteoporosis Society said: "At present it is uncertain whether these fractures are directly related to treatment but an association has not been excluded.

"Bisphosphonates slow down the rate at which bone is destroyed and replaced, by reducing the activity of osteoclast cells that break down bone.

"Although this is a useful process to prevent bone loss and fractures, there are concerns that over a prolonged period of time, this may result in bones becoming 'older' and more brittle."

He said it should be remembered that these unusual fractures are rare and that in the vast majority of patients the benefits of treatment will far outweigh the risks.

A recent study, published last month in the British Medical Journal, linked bisphosphonate use to cancer of the gullet.

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

More Health stories

RSS

Features

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.